Newport News, VA 757-847-5444
Chesapeake, VA 757-383-8787
Smithfield, VA 757-356-5069

Woman taking pain killers and thinking about her hearing.

When you have pain, you may reach for aspirin or ibuprofen without much thought, but new studies have demonstrated risks you need to recognize.

You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication pose before you decide to use them. Younger men, amazingly, could have a higher risk factor.

What Studies Say About Hearing Loss And Pain Relievers

Esteemed universities, like Vanderbilt, Harvard, and Brigham Young, conducted a thorough 30 year study. The researchers asked 27,000 people ages 40 to 74, to fill out a biyearly questionnaire that included numerous lifestyle and health questions.

Because the questionnaire was so broad, researchers were uncertain of what they would discover. But the data revealed that over-the-counter pain relievers and hearing loss had a solid link.

The data also showed something even more alarming. Men younger than 50 were approximately twice as likely to have hearing loss if they regularly used acetaminophen. The chance of developing hearing loss is 50/50 for people who use aspirin frequently. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of getting permanent hearing loss.

It was also striking that consuming low doses regularly appeared to be worse for their hearing than taking higher doses occasionally.

It’s relevant to note this connection, but it doesn’t definitively demonstrate whether the pain relievers in fact were the cause of the hearing loss. Causation can only be demonstrated with additional study. But these findings are persuasive enough that we should reconsider how we’re using pain relievers.

Present Theories About The Connection Between Pain Relievers And Hearing Loss

Experts have numerous possible theories as to why pain relievers might cause hearing impairment.

Your nerves communicate the experience of pain to your brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. You then feel less pain as the normal pain signals are blocked.

There might also be a reduction of blood flow to the inner ear according to scientists. This blood provides vital oxygen and nutrients. Cells will die from undernourishment if this blood flow is reduced for prolonged periods.

Acetaminophen, which showed the most substantial link, could also decrease the production of a specific protein that helps shield the inner ear from loud noises.

What You Can do?

Probably the biggest point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. But as you age, if you take the proper steps you will have a better chance of maintaining your hearing.

While we aren’t suggesting you entirely stop taking pain relievers, you should understand that there might be unfavorable consequences. Use pain medication only when you really need to and when using prescription medication, only as prescribed.

If you can discover alternative solutions you should consider them as a first possibility. You should also reduce the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. These methods have been shown to naturally decrease inflammation and pain while strengthening blood flow.

Lastly, is an appointment to see us every year to have your hearing checked. Keep in mind, you’re never too young to get your hearing tested. The best time to start talking to us about preventing additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location